Format

Send to

Choose Destination
See comment in PubMed Commons below
J Eur Acad Dermatol Venereol. 2012 Feb;26(2):249-53. doi: 10.1111/j.1468-3083.2011.04062.x. Epub 2011 Apr 6.

Drug-induced bullous pemphigoid in diabetes mellitus patients receiving dipeptidyl peptidase-IV inhibitors plus metformin.

Author information

1
Department of Skin & Venereal Diseases, University of Ioannina Medical School and University Hospital of Ioannina, Ioannina, Greece.

Abstract

BACKGROUND:

Preclinical data and reports of adverse skin reactions in patients treated with dipeptidyl peptidase-IV inhibitors (gliptins) have increased awareness towards skin-targeting side-effects of these anti-hyperglycaemic drugs. Bullous pemphigoid (BP), sometimes drug-induced, is the most commonly acquired autoimmune blistering dermatosis in western countries, typically a disease of the elderly people with significant morbidity and excess mortality.

OBJECTIVE:

To report the development of BP in five diabetics under gliptin (4 vildagliptin, 1 sitagliptin) plus metformin in fixed-dose drug combinations.

CASE REPORTS:

From March to August 2010 six out of nine newly diagnosed BP patients in our Department were type 2 diabetics. Five of them were on gliptin plus metformin (three different trade preparations) for 2-13 months prior to BP onset. In all cases BP was controlled after withdrawal of the suspected medication and relatively mild therapeutic interventions. In two cases the eliciting role of the preceding treatment is supported by evidence at the level 'probable/likely' according to the WHO-UMC algorithm.

CONCLUSIONS:

This is the first report of drug-induced BP as a group adverse event of the gliptins plus metformin combination therapy for glycaemia control in type 2 diabetes mellitus patients.

[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Wiley
    Loading ...
    Support Center